Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Midland/Odessa, TX

May 24, 2003Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2003, 7:41 PM CDT for Ector County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 7:41 PM CDT (00:41 UTC)
Expired
May 24, 2003, 8:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 250041
SVRMAF
TXC135-250130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 830 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GARDENDALE...OR ABOUT 7
  MILES NORTH OF ODESSA...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ODESSA...WEST ODESSA...PENWELL...NORTH COWDEN...GOLDSMITH AND
  GARDENDALE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3191 10276 3168 10271 3170 10236 3206 10231
          3206 10277

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:15 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 24, 1:15 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT SAT MAY 24 2003

FOR THE NEAR TERM...MCS EXPECTED TO DEVELOP ONCE AGAIN TONIGHT.
QUESTION IS HOW FAR SOUTH WILL THE MCS MAKE IT.  BACKBUILDING FROM
LAST NIGHTS MCS WAS ABLE TO CLIP OUR NORTHEASTERN ZONES.  LOOKS LIKE
A SIMILAR SITUATION MAY SET UP AGAIN TODAY...DEPENDING ON WHERE THE
BEST CONVECTION STARTS UP.  850MB WINDS EARLY WERE FROM THE SSW...AND
SHOULD BACK LATER THIS AFTERNOON/EARLY EVENING AS A WEAK LEAD
SHORTWAVE OUT AHEAD OF THE LOW OFF THE SOUTHERN CA COAST STARTS TO
INFLUENCE THIS AREA.  AS THE 850MB WINDS BACK...THEY ALSO PICK UP...
AND A LLJ SETS UP ON TOP OF THE PERMIAN BASIN. THETA-E RIDGE AT 850MB
ALSO POSITIONED OVER THE AREA FROM SW TO NE ACCORDING TO THE MESOETA
AND ETA.  THIS MAY ASSIST MCS IN BACKBUILDING FURTHER SOUTHWEST INTO
OUR CWA.  WILL HAVE A GOOD SET-UP TO SUSTAIN AN MCS IF THE INITIAL
CONVECTION IS FAR ENOUGH SOUTH TO MAKE IT INTO THE AREA. IF
CONVECTION STARTS TOO FAR NORTH...EXPECT A SIMILAR SITUATION TO LAST
NIGHT WITH JUST THE NORTHEASTERN EDGE OF OUR CWA GETTING CLIPPED
AGAIN.  THIS IS BASED ON STEERING FLOW PROVIDED BY CORFIDI VECTORS.
BELIEVE THIS SCENARIO IS MOST LIKELY...SO WILL KEEP CHANCE POPS
NORTHEAST WITH SLIGHT EVERYWHERE ELSE EXCEPT THE MOUNTAINS.

TOMORROW...FRONTAL BOUNDARY WILL ENTER OUR CWA DURING THE LATE
AFTERNOON HOURS SETTING UP A BETTER CHANCE FOR WIDER SPREAD
PRECIPITATION ACROSS THE PERMIAN BASIN...TRANS PECOS...AND
SOUTHEASTERN NM AREAS.  HAVE UPPED THE POPS ACROSS THIS AREA FOR
TOMORROW NIGHT AS ANOTHER LLJ SETS UP WITH AN 850MB THETA-E RIDGE
PLANTED OVER THE TOP OF THE SAME AREA ORIENTED NW TO SE.  MID/UPPER
RIDGE IS ALSO BROKEN DOWN AT THIS TIME AS THE LOW NOW OFF THE
SOUTHERN CA COAST MOVES ACROSS NORTHERN OLD MEXICO.  LIFT AND
DIFLUENT FLOW AHEAD OF THIS FEATURE SHOULD ALSO AID IN THUNDERSTORM
DEVELOPMENT TOMORROW AFTERNOON AND EVENING FURTHER ARGUING FOR HIGHER
POPS.  FLOW WILL STILL BE FAIRLY WEAK ALOFT...SO THUNDERSTORMS COULD
BE MOVING FAIRLY SLOWLY AND ALONG WITH POSSIBLE TRAINING...HEAVY RAIN
THREAT IS STILL THERE.  THERE IS ALSO A SEVERE THREAT OF MAINLY HAIL
AND WINDS...BUT HEAVY RAIN IS MAIN CONCERN AT THIS TIME.

DID NOT MAKE ANY BIG CHANGES TO THE FORECAST AFTER THAT.  RETAINED
CHANCE POPS ON MONDAY WITH BOUNDARY POSSIBLY STILL IN THE AREA TO
PROVIDE A FOCUS.  WILL ALSO KEEP THE SLIGHT CHANCE POPS FOR THE
MOUNTAINS THROUGH MOST OF THE WEEK.

PRELIMINARY NUMBERS...
MAF 66 84 57 77 / 30 50 60 40
CNM 66 85 57 79 / 30 50 50 30
MRF 58 85 54 76 / 30 30 50 40
FST 67 89 63 81 / 30 50 50 40

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, May 24, 2:30 PM CDT, 5 hours 11 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT.  A FEW STORMS COULD APPROACH SEVERE LEVELS...
GENERALLY NORTHEAST OF A SEMINOLE TO GARDEN CITY LINE...WITH
MARGINALLY SEVERE HAIL THE PRIMARY SEVERE WEATHER THREAT.  LOCALIZED
FLOODING WILL BE POSSIBLE DUE TO SLOW MOVING THUNDERSTORMS AND
ABUNDANT MOISTURE IN THE ATMOSPHERE.  GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY...SUNDAY NIGHT...
AND MONDAY.  THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN
LOW...HOWEVER LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW
THUNDERSTORM MOVEMENT AND THE ABUNDANCE OF MOISTURE AVAILABLE IN THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:29 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 7:57 PM CDTFlash Flood WarningMAFEctor3 hr
May 24, 8:35 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 24, 9:30 PM CDTFlash Flood WarningMAFMidland3 hr
May 24, 10:20 PM CDTFlash Flood WarningMAFAndrews3 hr
May 24, 10:55 PM CDTFlash Flood WarningMAFEctor3 hr
May 25, 2:42 PM CDTFlash Flood WarningMAFJeff Davis4 hr
May 25, 3:15 PM CDTSevere Thunderstorm WarningMAFJeff Davis60 min
May 25, 4:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
May 25, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos51 min
May 25, 5:02 PM CDTFlash Flood WarningMAFBrewster4 hr
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 25, 5:53 PM CDTSevere Thunderstorm WarningMAFPecos52 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 25, 6:07 PM CDTFlash Flood WarningMAFPecos4 hr
May 25, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.